Minnesota, 2008Tornadoes and Damaging Wind in Minnesota, June 11, 2008
June 11, 2008 · NWS FSD · 5 events in 3 counties and zones
Thunderstorms produced three tornadoes and a report of damaging winds in southwest Minnesota at the end of the afternoon on June 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $175,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced three tornadoes and a report of damaging winds in southwest Minnesota at the end of the afternoon on June 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 11, 2:45 PM CST, 2 hours 1 minute earlier.
Area forecast discussion, Jun 11, 2:45 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT WED JUN 11 2008
.DISCUSSION...
ALL EYES ON THE LATE AFTERNOON AND EARLY EVENING SEVERE STORM AND
FLOOD THREAT. THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE SFC COLD
FRONT...WHICH AS OF MID AFTERNOON RESIDED ACROSS THE JAMES VALLEY
AND SHIFTING E. MAIN SEVERE THREAT REMAINS NEAR AND E OF I29 AND S
OF I90...HOWEVER...THAT DOES NOT EXCLUDE AREAS IN SW MN N OF I90.
LARGE HAIL TO THE SIZE OF TENNIS BALL...70+ MPH WINDS...HEAVY RAIN
...AND TORNADOES ARE ALL POSSIBLE. WARM MOIST AIR INFILTRATING THE
AREA THIS AFTERNOON WITH DEW POINTS BEGINNING TO APPROACH 70 DEGREES
AND TEMPERATURES PUSHING 80..WITH MUCH COOLER DRIER AIR BEHIND THE
COLD FRONT...SETTING THE STAGE FOR SEVERE WEATHER. SUPERCELLS ARE
LIKELY TO DEVELOP ALONG THE COLD FRONT TOWARDS THE LATER PORTIONS OF
THE AFTERNOON...THEN SHOULD BEGIN TO TRANSITION INTO A LINEAR
CONVECTION DURING THE EVENING HOURS. VIS SAT SHOWING SOME CLEARING E
OF THE COLD FRONT. THIS SHOULD LEND TO ML CAPES IN THE 2000 TO 3000
J/KG THIS EVENING ACROSS NW IA...SUPPORTIVE OF INTENSE UPDRAFTS.
ZERO TO 2 KM VGP VALUES OF .3 TO .5 INDICATE STRONG LOW LEVEL
ROTATION LIKELY WITH THE CHANCE FOR TORNADOES...AND CAN NOT RULE OUT
STRONG LONG LIVED TORNADOES. FLOODING AND FLASH FLOODING IS ALSO A
BIG CONCERN INTO PORTIONS OF NW IA AND SW MN. SOME AREAS IN NW IA
PICKED UP 1 TO 3 INCHES OF RAIN THIS MORNING...ON ALREADY SATURATED
GROUND. EXPECTING ANOTHER WIDESPREAD 1 TO 3 INCHES THIS EVENING IN
THIS AREA...WITH STORMS CAPABLE OF PRODUCING RAINFALL RATES OF 1 TO
2 INCHES OF RAIN.
UPPER LEVEL LOW OVER THE EASTERN DAKOTAS INTO WESTERN MINNESOTA WILL
GRADUALLY SHIFT EAST THROUGHOUT THE DAY ON THURSDAY. MIXING OF
850-800 MB WILL AID IN RELATIVELY LITTLE CIN BY LATE AFTERNOON WITH
MODEST LAPSE RATES FROM 700-500 MB. LOW LEVEL MOISTURE SHOULD BE
RELATIVELY LIMITED BEHIND THE FRONT...BUT SHOULD RESULT IN ELEVATED
CAPE OF 200-400 J/KG WITH THE GREATEST INSTABILITY ACROSS SOUTHWEST
MINNESOTA CLOSEST TO THE CORE OF THE UPPER LEVEL LOW. WITH THE DRY
LOW LEVELS AND INVERTED V TYPE SOUNDINGS...MAY SEE SOME GUSTY
CONDITIONS FROM ANY CONVECTIVE TOWERS THAT ARE ABLE TO SURVIVE THE
RELATIVELY STRONG SPEED SHEAR ALOFT.
FRIDAY WILL BE A RELATIVELY GOOD MIXING DAY AS WELL...CREATING GUSTY
CONDITIONS ACROSS THE FORECAST AREA. UPPER LEVEL LOW MAKES LITTLE
HEADWAY ON FRIDAY...SO ONCE AGAIN THERE IS A SLIGHT CHANCE OF
DIURNAL CONVECTION IN SOUTHWEST MINNESOTA.
SHORTWAVE FOLLOWING ON THE HEALS OF THE LARGE UPPER LEVEL LOW
APPEARS TO GET SHEARED OUT...WITH THE FIRST CHUNK OF ENERGY MOVING
INTO THE NORTHERN PLAINS ON SATURDAY AFTERNOON AS SECONDARY COLD
FRONT ROTATES AROUND LARGE UPPER LEVEL LOW OVER WESTERN GREAT
LAKES. MOISTURE IS A LIMITING FACTOR...BUT STILL COULD SEE A FEW
THUNDERSTORMS DEVELOP ACROSS NORTHERN FORECAST AREA.
THE MAIN PIECE OF ENERGY CLIPS NORTHERN PORTIONS OF THE FORECAST
AREA ON SUNDAY...AND COULD SEE ADDITIONAL THUNDERSTORMS AS
ADDITIONAL JET ENERGY MOVES INTO THE AREA.
A DRIER QUIETER PATTERN APPEARS TO SET UP BEHIND THIS SYSTEM...AS AN
UPPER LEVEL RIDGE ATTEMPTS TO BUILD INTO THE NORTHERN PLAINS. HAVE
MADE LITTLE IN THE WAY OF CHANGES TO THE EXTENDED...DUE TO ONGOING
SEVERE WEATHER.
TEMPERATURES LOOK TO REMAIN AT OR BELOW NORMAL FOR THE NEXT SEVERAL
DAYS...AS NORTHWEST FLOW ALOFT DRAWS COOLER AIR INTO THE REGION.
&&
.AVIATION...
IFR CEILINGS BEHIND A COLD FRONT THIS AFTERNOON AND EARLY THIS
EVENING. DRIER AIR TO SCOUR OUT LOW CLOUDS LATER TONIGHT. CURRENTLY
THE COLD OVER THE JAMES VALLEY WILL PUSH EAST ACROSS MN AND IA
TONIGHT. THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING AHEAD
OF THE COLD FRONT...WITH SOME STORMS PRODUCING STRONG WINDS...HEAVY
RAIN...AND HAIL. STRONG SRLY WINDS ARE LIKELY AHEAD OF THE COLD
FRONT THIS AFTERNOON WITH SFC WINDS OF 30 TO 50 MPH. WINDS TO BECOME
WEST BEHIND THE FRONT AND RELATIVELY LIGHT AFTER MIDNIGHT.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...FLASH FLOOD WATCH TODAY AND TONIGHT FOR MNZ081-089-090.
IA...FLASH FLOOD WATCH TODAY AND TONIGHT FOR
IAZ002-003-012>014-020>022-031-032.
NE...NONE.
&&
LIEBL/BTHazardous weather outlook, Jun 11, 7:46 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 AM CDT WED JUN 11 2008
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
846 AM CDT WED JUN 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL EXIT THE AREA THIS MORNING. THESE
STORMS WILL BE CAPABLE A PRODUCING BRIEF HEAVY RAIN AND PEA SIZED
HAIL.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ON PORTIONS OF EASTERN
SOUTH DAKOTA BY LATE THIS AFTERNOON...AND PUSH INTO NORTHWEST
IOWA AND SOUTHWEST MINNESOTA EARLY THIS EVENING. SOME OF THESE
STORMS WILL BE SEVERE AND CAPABLE OF PRODUCING HAIL TO THE SIZE
OF GOLF BALLS...70 MPH WINDS...AND TORNADOES. THE HIGHEST RISK
FOR SEVERE THUNDERSTORMS WILL GENERALLY BE NEAR AND EAST OF
INTERSTATE 29.
FLOODING...
MINOR TO MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE
VERMILLION...JAMES...LITTLE SIOUX...AND LOWER BIG SIOUX RIVERS
DURING THE NEXT FEW DAYS. THE FLOODING WOULD GENERALLY SUBSIDE
WITHOUT ADDITIONAL RAINFALL. HOWEVER...ADDITIONAL RAINFALL IS
EXPECTED TODAY AND TONIGHT...WITH HEAVY RAIN POSSIBLE ESPECIALLY
IN NORTHWEST IOWA.
THE ADDITIONAL RAINFALL COULD AFFECT THE RIVERS.
HEAVY RAIN FROM THUNDERSTORMS COULD CAUSE FLASH FLOODING TODAY
AND TONIGHT...AND AGGRAVATE RIVER FLOODING MAINLY INTO SOUTHWEST
MINNESOTA AND NORTHWEST IOWA. THE HEAVIEST RAIN IS EXPECTED OVER
PORTIONS OF NORTHWEST IA...MAINLY SOUTH AND EAST OF A LINE FROM
SPENCER TO SIOUX CITY...WHERE RAINFALL AMOUNTS IN EXCESS OF 3
INCHES IS LIKELY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SPOTTY THUNDERSTORMS ARE EXPECTED THURSDAY...MAINLY IN THE
AFTERNOON AND EARLY EVENING. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
LIEBL
In the hours before
Local storm report, Jun 11, 4:34 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TORNADO S GEORGE 43.34N 96.00W
06/11/2008 LYON IA FIRE DEPT/RESCUE
&&
EWYLocal storm report, Jun 11, 4:43 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
543 PM CDT WED JUN 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TORNADO 5 W PIERSON 42.54N 95.97W
06/11/2008 WOODBURY IA LAW ENFORCEMENT
BRIEF TORNADO TOUCHDOWN
&&
EWYTornado, Nobles
- When
- June 11, 4:46 PM CST to 4:48 PM CST
- Where
- Nobles County, 4.62 mi WNW of Pfingsten to 4.66 mi NW of Pfingsten
- Rating
- EF1
- Path length
- 1.11 mi
- Path width
- 100 yd
- Continued into
- Murray, Mn (FSD)
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.835, -95.759
A tornado damaged the top of a silo, blew the roof off a shed, and caused tree damage at a farmstead, before crossing into Murray County.
Tornado, Murray
- When
- June 11, 4:48 PM CST to 4:54 PM CST
- Where
- Murray County, 2.55 mi SSW of Wirock to 0.17 mi NE of Wirock
- Rating
- EF1
- Path length
- 2.71 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.848, -95.746
A tornado, after crossing into Murray County from Nobles County, destroyed a garage and a barn, blew down a grain bin, damaged several sheds, and caused tree damage.
Tornado, Murray
- When
- June 11, 5:05 PM CST to 5:10 PM CST
- Where
- Murray County, 2.36 mi NW of Lime Creek to 4.09 mi N of Lime Creek
- Rating
- EF1
- Path length
- 2.7 mi
- Path width
- 100 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.903, -95.605
A tornado blew the roof off a house, collapsed a wall in the house, and shifted the house off its foundation. A woman taking shelter in a closet was injured. On the same farmstead, the tornado also destroyed two sheds and caused minor damage to another house and two outbuildings. The tornado carried some debris from the farm over a mile. The tornado also caused extensive tree damage.
Thunderstorm Wind, Cottonwood
- When
- June 11, 5:30 PM CST
- Where
- Cottonwood County, 4.84 mi S of Westbrook
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.980, -95.430
Tornado, Cottonwood
- When
- June 11, 5:45 PM CST to 5:49 PM CST
- Where
- Cottonwood County, 5.76 mi N of Jeffers to 7.65 mi N of Jeffers
- Rating
- EF0
- Path length
- 1.99 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.133, -95.190
A tornado damaged outbuildings and caused tree damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, June 11 to 13, 20084 deaths · 48 injured · EF3 · 18 events
- Tornadoes and Hail in Kansas, June 11, 20083 deaths · 3 injured · $86 million · EF4 · 15 events
- Tornadoes and Flash Flood in Minnesota, June 11 to 12, 20083 deaths · 2 injured · $1.0 million · EF1 · 10 events
- Tornadoes and Flood in Kansas, June 11, 2008$7.1 million · EF3 · 55 events
- Flash Flooding and Damaging Wind in Iowa, June 11, 20081 death · $76,000 · 56 kt wind · 6 events
- Tornado and Flash Flooding in Iowa, June 11 to 13, 2008$2.4 million · EF0 · 82 events
- Tornadoes and Flash Flooding in Iowa, June 11, 2008$505,000 · EF2 · 16 events
- Flooding in South Dakota, June 11 to 13, 20081 death · 2 events
- Hail and Damaging Winds in Georgia, June 11 to 12, 2008$2.5 million · 1.75 in hail · 37 events
- High Wind in Minnesota, June 11, 2008$1.6 million · 50 kt wind · 12 events
- Flash Flood and Hail in Nebraska, June 11, 2008$1.4 million · 1.75 in hail · 15 events
- High Wind in Minnesota, June 11, 2008$1.1 million · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119356, 119357, 119422, 119452, 119441.